Hail, Randolph
- When
- April 23, 5:42 PM CST
- Where
- Randolph County, 0.53 mi W of Moberly
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.420, -92.440
A thunderstorm produced penny sized hail, in the late afternoon hours of April 23, 2010.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A thunderstorm produced penny sized hail, in the late afternoon hours of April 23, 2010.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 23, 5:25 PM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 625 PM CDT FRI APR 23 2010 ...UPDATED AVIATION DISCUSSION... .MESOSCALE DISCUSSION... /443 PM CDT FRI APR 23 2010/ COMPLEX SFC/UPR LVL SETUP THIS AFTN AS MUCH OF THE AREA REMAINS IN PRIME CONDITIONS FOR THUNDERSTORM INTENSIFICATION. AT THE SFC...ILL-DEFINED SFC WARM FRONT CURRENTLY STRETCHING FROM SOUTHEAST NE TO THE SOUTHWEST THROUGH COLUMBIA AND INTO THE MO BOOTHEEL. TO OUR IMMEDIATE WEST...QUASI DRYLINE REMAINS SITUATED FROM HEBRON SOUTH TO MANHATTAN AND EAST OF PONCA CITY. BETWEEN THESE FEATURES MODERATE BOUNDARY LAYER THETA-E ADVECTION CONTINUES THIS AFTN WITH SFC DEWPOINTS NOW RISING INTO THE LOWER 60S IN MOST LOCATIONS. IN THE UPR LVLS...CENTER OF STRONG PV ANOMALY REMAINS SITUATED OVER EASTERN COLORADO AND NE KANSAS...ACTIVELY PRODUCING TSRA ALONG FRONTAL OCCLUSION IN NE. ELONGATED JET STREAK IS ALSO AIDING IN DEVELOPING CONVECTION OVER THE WESTERN PLAINS...WITH STRONGER JET STREAK BEGINNING TO EJECT OUT OF OF MEXICO ATTM. TO OUR SE A CONTINUED WEAK PV ANOMALY ALONG WITH PERSISTENT ISENTROPIC LIFT IS EXPECTED TO CONTINUE TO DEVELOP SHRA/TSRA OVER THE OZARKS AND CENTRAL MO. LATEST RADAR LOOPS MAINLY SHOW ELEVATED CONVECTION...HOWEVER A FEW STORMS HAVE BEEN ABLE TO BECOME SLIGHTLY SFC BASED WHICH WILL NEED TO BE CLOSELY WATCHED AS THEY RESIDE IN AN AREA OF 1000-1250 J/KG...DECENT CAPE AND NEARBY THE SFC WARM FRONT. FOR THIS AFTN AND TONIGHT...SPECIAL SOUNDINGS AT 20Z FROM TOP AND SGF REVEAL MUCH OF THE AREA IS ALREADY VERY JUICED FURTHER WESTWARD WITH UPWARDS OF 2500 J/KG OFF TOP SOUNDING. HOWEVER...IT APPEARS QUALITY OF LOW-LVL MOISTURE NEAR AND JUST EAST OF THE DRY-LINE IS A LITTLE SUSPECT...WITH MUCH HIGHER QUALITY LOW-LVL MOISTURE INDICATED AT SGF SOUNDINGS. DESPITE BEING UNCAPPED...THERE HAS BEEN A RELATIVE MINIMUM TO CONVECTION IN THE MOST CONCERNED AREAS OF EAST CENTRAL KANSAS...SOUTHERN NE AND NORTHWEST MO THUS FAR. THIS MAY BE PARTIALLY DUE TO LEFT OVER MID-LVL SUBSIDENCE AND LACK OF SUFFICIENT BOUNDARY LAYER CONVERGENCE AND POOR LOW-LVL MOISTURE. HOWEVER...AS NEXT PV ANOMALY BEGINS TO SHIFT OUT OF NORTHERN MEXICO UPR LVL JET SHOULD BEGIN TO TRANSITION MORE PERPENDICULAR TO THE SFC BOUNDARIES AND MAY PROVIDE SUFFICIENT LIFT TO SPARK SCT CONVECTION ALONG JUXTAPOSITION SFC THERMAL AXIS...LOW-LVL MOISTURE AXIS...AND SFC MOIST AXIS FROM THE NW CORNER OF MO THROUGH KC AND SE ALONG THE STATE LINE. ATTM...TIMING IS THE REAL QUESTION. HOWEVER FEEL THAT IF STORMS ARE GOING TO FIRE...TIMING WOULD LIKELY FALL IN THE NEXT 1-3 HRS. THIS BEING SAID...NEARLY EVERY PARAMETER IS SUPPORTIVE OF SVR WX SHOULD STORMS DEVELOP. MODERATE UPR LVL INSTABILITY...STRONG SHEAR SOME 50+ KNOTS AND FAVORABLE JET DYNAMICS WOULD SUPPORT SUPERCELL CHARACTERISTICS SHOULD STORMS DEVELOP. WILL HAVE TO KEEP A SPECIAL EYE ON ANY STORM DEVELOPING ON THE NOSE OF THE DRYLINE TO OUR NW AS 0-3KM SRH REMAIN ABOVE 250 M2S2...0-1KM SHEAR SOME 15-20 KNOTS WILL PERSIST...AND LCLS REMAIN IN A FAVORABLE LOW POSITION. INITIAL WARNING THOUGHTS GIVEN FREEZING LVLS AROUND 11K FT AGL WOULD SUPPORT SVR HAIL WITH 50 DBZ CORES 27K FT OR HIGHER. GIVEN EXPECTATIONS OF SHEAR ALOFT...ANY ROTATION ALOFT COMBINED WITH MORE THAN ADEQUATE CAPE IN THE HAIL GROWTH REGION WOULD SUPPORT VERY LARGE HAIL. WOULD EXPECT STORMS TO QUICKLY RACE NE AS PREVAILING LOW-LVL WINDS ARE OUT OF THE SW SOME 35-40 KNOTS. MODELS SUGGEST THAT STORMS WILL PUSH EASTWARD BY 06Z. && .DISCUSSION... SEE MESOSCALE DISCUSSION ABOVE FOR SEVERE WEATHER CONCERNS TONIGHT. UPPER LEVEL LOW CURRENTLY IN WESTERN KANSAS WILL BE THE MAIN PLAYER IN OUR WEATHER OVER THE WEEKEND. BESIDES THE SEVERE POTENTIAL WITH STORMS DEVELOPING IN KANSAS...ANOTHER AREA OF STORMS WILL BE OCCURRING IN THE DEEPER LAYER OF MOISTURE THAT RESIDES ACROSS THE SOUTHEAST HALF OF MISSOURI THIS AFTERNOON. THE NOSE OF THE UPPER JET WITH DIFFLUENCE ALOFT AHEAD OF IT WILL BE FOCUSED IN THIS REGION. A WEAK WAVE MOVING OUT OF NORTHERN ARKANSAS WILL AID IN THE INITIATION OF THE STORMS. THIS CONVECTION WILL GRADUALLY SWING EAST TONIGHT AS THE UPPER LOW PROGRESSES INTO CENTRAL KANSAS AND THE DEEPER MOISTURE FEED IS SHUNTED A LITTLE FURTHER TO THE EAST. FOR THE DAY ON SATURDAY THE UPPER LOW PROGRESSES INTO EASTERN MISSOURI DURING THE MORNING HOURS AND STARTS TO UNDERGO A REORGANIZATION AS IT HEADS INTO MISSOURI DURING THE AFTERNOON AS THE UPPER JET ROTATES AROUND TO THE NORTH CREATING AN OCCLUDING SYSTEM OVER THE OHIO VALLEY BY SATURDAY EVENING. THE UPPER COLD POOL ASSOCIATED WITH THIS LOW WILL BE OVER THE FORECAST AREA IN THE AFTERNOON WITH STEEPENING LAPSE RATES. ADEQUATE MOISTURE SHOULD STILL BE WRAPPING INTO THIS SYSTEM TO SUPPORT SHOWERS AND THUNDERSTORMS WITH THIS UPPER LOW. THE BIG QUESTION IS WHETHER THE SHEAR WILL BE SUFFICIENT TO PRODUCE ROTATION IN ANY OF THE STORMS. FOR SUNDAY...THE UPPER LOW WILL BE MOVING INTO THE SOUTHERN GREAT LAKES...BUT AN ADDITIONAL WAVE ROTATING AROUND THIS LOW WILL BE AFFECTING THE FORECAST AREA WHICH MAY STILL PRODUCE SHOWERS. A BRIEF PERIOD OF UPPER RIDGING WILL MOVE THROUGH THE REGION ON MONDAY MORNING...BUT ANOTHER SHORT WAVE DROPPING SOUTHEAST OUT OF WESTERN CANADA WILL BE ARRIVING BY MONDAY NIGHT AND INTO TUESDAY. THIS SYSTEM WILL BE ACTING MORE LIKE A WINTERTIME CLIPPER TYPE SYSTEM...WITH THE BETTER CHANCE OF SHOWERS TO THE NORTH AND EAST OF THE LOW. AT THIS POINT WILL JUST GO WITH LOW POPS AS THE TIMING OF THIS SYSTEM AND EXACT TRACK IS STILL A BIT UNCERTAIN. FURTHER OUT...A PERIOD OF STRONGER UPPER RIDGING WILL BE MOVING THROUGH MIDWEEK...BUT ANOTHER STRONGER SHORT WAVE WILL BE MOVING ONSHORE IN THE WEST...AND IS EXPECTED TO BECOME A PLAYER IN OUR WEATHER TOWARD THE END OF THE WEEK. THIS SYSTEM MAY HAVE THE POTENTIAL OF SETTING OFF STRONG STORMS IN THE REGION LATER ON THURSDAY AND INTO FRIDAY...SO IT LOOKS LIKE ANOTHER ROUND OF SPRINGTIME WEATHER. PC && .AVIATION... FOR THE 00Z TAFS...FOR NOW WILL KEEP ANY MENTION OF THUNDER OUT OF THE TERMINALS AS DEVELOPMENT IN EASTERN KANSAS CONTINUES TO STRUGGLE DUE TO LACK OF GOOD LOW LEVEL CONVERGENCE. WILL HAVE A CB GROUP IN THE KSTJ TAF AS IT WILL BE CLOSER TO WHERE THERE IS A MORE CONGESTED CU FIELD ON SATELLITE AND THE WARM FRONT IS NEAR THAT SITE. OTHERWISE...FOR THE DAY ON SATURDAY WILL PUT IN A PROB 30 GROUP IN THE AFTERNOON FOR THE POTENTIAL OF SHOWERS WITH THE UPPER LOW DRAWING CLOSER. MAY EVEN BE SOME THUNDER SO WILL INCLUDE A MENTION OF A CB. PC && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1257 PM CDT FRI APR 23 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 1257 PM CDT FRI APR 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A COMPLEX AND POWERFUL STORM SYSTEM WILL CONTINUE TO PUSH TOWARDS THE LOWER MISSOURI RIVER VALLEY REGION THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MIDDLE TO LATE AFTERNOON ALONG A DRY LINE SITUATED IN EAST CENTRAL KANSAS...WITH THUNDERSTORMS LIKELY FIRST DEVELOPING IN A VERY WARM MOIST CORRIDOR ALONG THE KANSAS/NEBRASKA BORDER AND SPREADING SOUTH ALONG THE DRY LINE THROUGH EASTERN KANSAS. THESE STORMS WILL BEGIN TO RAPIDLY LIFT NORTHWARD TOWARDS A SURFACE WARM FRONT ALONG SOUTHEAST NEBRASKA...NORTHERN MISSOURI AND SOUTHERN IOWA...WITH STORMS LIKELY IMPACTING NORTHEAST KANSAS AND NORTHWEST MISSOURI BY LATE AFTERNOON BUT MORE LIKELY IN THE EVENING. ADDITIONAL THUNDERSTORMS MAY LIFT NORTHEAST OUT OF ARKANSAS AND SOUTHERN MISSOURI IMPACTING EASTERN PORTIONS OF THE OUTLOOK AREA BY LATE AFTERNOON. GIVEN STRONG INSTABILITY AND SHEAR IN THE ATMOSPHERE...ANY STORM WHICH DEVELOPS WILL HAVE THE POTENTIAL TO LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLOODING...BUT MAY ALSO BE CAPABLE OF PRODUCING ISOLATED TORNADOES. WHILE STILL LOW...THE HIGHEST PROBABILITY FOR TORNADIC ACTIVITY WILL BE IN AREAS FROM KANSAS CITY...TO TOPEKA AND NORTHWEST TO ST. JOSEPH...TARKIO AND ALBANY. THE THUNDERSTORMS WILL CONTINUE TO PROGRESS EASTWARD THROUGH THE REST OF THE OUTLOOK AREA DURING THE NIGHT. HOWEVER...THE SEVERE THREAT WILL GRADUALLY DIMINISH BY LATE EVENING AS THE STORMS APPROACH A KIRKSVILLE TO MOBERLY LINE SHORTLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE UPPER LOW RESPONSIBLE FOR TODAY'S THUNDERSTORMS WILL PASS OVERHEAD THE OUTLOOK AREA ON SATURDAY. AT THIS TIME...IT DOES APPEAR THAT SUFFICIENT INSTABILITY AND LITTLE INHIBITION WILL LEAD TO THE DEVELOPMENT OF THUNDERSTORMS AS EARLY AS NOON ON SATURDAY. PRIMARY THREATS WILL BE LARGE HAIL AND LOCALLY HEAVY RAINFALL. WHILE PROBABILITIES REMAIN VERY LOW...AN ISOLATED TORNADO MAY ALSO BE POSSIBLE NEAR EXISTING BOUNDARIES. THE THREAT OF THUNDERSTORMS SHOULD DIMINISH BY SUNSET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY ACROSS EASTERN KANSAS...WESTERN MISSOURI BY LATE AFTERNOON...AND FURTHER EAST INTO MISSOURI IN THE EVENING. SPOTTER ACTIVATION WILL ALSO BE LIKELY ON SATURDAY. DUX
The Pleasant Hill radar (KEAX), 171 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226051.